Di-Gesic Abuse

Di-Gesic is a combination of dextropropoxyphene (also known as propoxyphene) and acetaminophen. Acetaminophen is not addictive, but dextropropoxyphene, a weak opioid, can be. It functions by blocking pain signals in your central nervous system. The pain is still technically present, only you can no longer feel it.

Due to the chance of users developing deadly heart disturbances, the FDA took all medications containing dextropropoxyphene off the market in 2010. Requests to remove the drug began as early as 1978, and the U.K. took it off the market in 2004. It is still sold in some countries, although not widely used.

If you or someone you love is addicted to a prescription opioid like Di-Gesic, call 800 774 5796(Who Answers?) now, and let us connect you with the ideal substance abuse treatment for your needs.

Understanding Di-Gesic Abuse

Di-Gesic, now banned in the United States, can be used to relieve coughing or mild pain with or without fever. Although not nearly as potent as other opioids, such as codeine and oxycodone, Di-Gesic does affect the neurotransmitter dopamine in the same way.

Di-Gesic attaches to opioid receptors in the brain, blocking pain signals. Because opioid receptors are located in your brain’s reward center, this process also triggers the release of dopamine.

In standard doses of Di-Gesic, taken to treat pain, this effect is an unnoticeable component of the painkilling properties of the drug. If, however, you take high doses of Di-Gesic, and/or crush and snort, or dissolve in water and inject the drug, your brain will release abnormally high amounts of dopamine, resulting in mild euphoria.

Although Di-Gesic has been discontinued in the United States, dealers and users can obtain it from overseas, or they can get similar opiate drugs through fraudulent prescriptions, and/or visits to multiple pain clinics. Prescription opioids are also some of the most commonly stolen medications.

Signs and Symptoms of Di-Gesic Abuse

According to the Mayo Clinic, signs and symptoms of narcotic use and dependence can include:

Di-Gesic

Drowsiness and sedation are common signs of Di-Gesic abuse.

  • euphoria or feeling “high”
  • reduced sense of pain
  • drowsiness or sedation
  • slurred speech
  • problems with attention and memory
  • constricted pupils
  • lack of awareness or inattention to surrounding people and things
  • problems with coordination
  • depression
  • confusion
  • sweaty, clammy skin
  • constipation
  • runny nose or nose sores (if snorting drugs)
  • needle marks (if injecting drugs)

If you or someone you love is suffering from an opiate addiction, please call 800 774 5796(Who Answers?) today. We can help you find the treatment you need.

Dangers of Di-Gesic Abuse

Abusing a mild opiate painkiller like Di-Gesic will not lead to addiction as easily as it will with the abuse of potent opiates like oxycodone or morphine, but the drug is still addictive, and should only be taken if directed by a doctor. Sustained use will result in a tolerance that will lead you to take unsafe amounts of the drug in an attempt to replicate your earliest experience of getting high.

Even when taken as directed, prescription opioids like Di-Gesic can cause a wide array of side effects, many of which are quite serious.

According to the U.S. National Library of Medicine, you should seek immediate medical attention if you experience any of the following:

  • changes in heartbeat
  • agitation
  • hallucinations
  • fever
  • sweating
  • confusion
  • fast heartbeat
  • shivering
  • severe muscle stiffness or twitching
  • loss of coordination
  • nausea, vomiting
  • loss of appetite
  • weakness, or dizziness
  • inability to get or keep an erection
  • irregular menstruation
  • decreased sexual desire
  • chest pain
  • hives, itching, rash
  • swelling of the face, throat, tongue, lips, eyes, hands, feet, ankles, or lower legs
  • hoarseness
  • difficulty breathing or swallowing
  • seizures
  • extreme drowsiness
  • lightheadedness when changing positions

Taking large amounts of opioids will increase your risk of serious medical consequences, including coma and death.

The Drug Enforcement Agency’s fact sheet on oxycodone lists the following as possible signs of overdose:

  • extreme drowsiness
  • muscle weakness
  • confusion
  • cold and clammy skin
  • pinpoint pupils
  • shallow breathing
  • breathing cessation
  • slow heart rate
  • fainting
  • coma

If you abuse Di-Gesic that you have obtained from another country, you should keep in mind that the medication was discontinued because it has the potential to cause fatal heart disturbances, even when taken as directed.

If you or a loved one is at risk due to addiction, please call 800 774 5796(Who Answers?) now, and let us help you.

Who Abuses Di-Gesic?

People from all walks of life abuse opioids like Di-Gesic. Some of them begin quite innocently, and would never call what they do “drug abuse.” They may take a little too much of a prescription out of a fear of feeling pain, or because it helps them to relax or sleep. They may be suffering from an injury or a migraine and take a pill given to them by a well-meaning friend. Abusers may continue to take a medication even after healing from surgery or injury, simply because it feels good.

Some young people abuse prescription meds that they find around the house for recreational purposes. They may begin using with friends on the weekends, but then progress to regular, daily use as they become addicted.

Di-Gesic Addiction

When used under a doctor’s instructions, opioids can improve your quality of life during illness, injury, or recovery from surgery. Chronic pain, when left untreated, can cause you to develop mood disorders and suicidal thoughts.

However, opioids such as Di-Gesic are quite addictive when overused, misused or abused. Psychological dependence can make you feel as if you can’t handle the ups and downs of everyday life without taking drugs, and physical dependence will cause such unpleasant withdrawal symptoms when the drug’s effects begin to fade, that you’re likely to quickly abandon attempts to quit or cut down.

The following is a list of possible opioid withdrawal symptoms from MedlinePlus.

Early symptoms include:

Di-Gesic

Insomnia is a common Di-Gesic withdrawal symptom.

  • agitation
  • anxiety
  • muscle aches
  • increased tearing
  • insomnia
  • runny nose
  • sweating
  • yawning

Late symptoms include:

  • abdominal cramping
  • diarrhea
  • dilated pupils
  • goose bumps
  • nausea
  • vomiting

Am I Addicted to Di-Gesic?

The first step to overcoming addiction is to recognize that you have a problem. Read over the following list of statements and honestly consider if and how they apply to you.

  • I feel unable to get through the day without using drugs.
  • I use drugs to escape my life, my problems and emotions I don’t want to feel or face.
  • My family and friends have told me they’re worried about my drug use. This makes me defensive and hostile.
  • I have done things that I am ashamed of in order to obtain drugs.
  • I have engaged in risky behaviors such as driving or unprotected sex while under the influence.
  • I have tried to quit using in the past, but gave up due to withdrawal symptoms.
  • I don’t know how to have fun, be social, or cope with ordinary activities without taking drugs.
  • I hide when and how much I use from the people in my life.
  • I have to take more drugs now than I used to, just to feel the same high.
  • In the past year, my drug use has led me to experience problems such as accidents, injuries, breakups, conflicts with family and friends, financial trouble, getting arrested, or failure at work or school.
  • Even though I can see the negative impact drugs are having on my life, I feel incapable of giving them up on my own.

If you answered yes to one or more of these questions, you may be addicted and in need of addiction treatment. Call 800 774 5796(Who Answers?) now, and let us connect you to the best treatment options for your needs.

Di-Gesic Addiction Treatment

Addiction is a chronic, relapsing disease that requires professional help to manage. Thankfully there are a multitude of effective and affordable addiction treatment programs available to help.

Detoxification

Giving up drugs and allowing your body to detox from harmful substances is a crucial part of the recovery process, not only because addiction recovery calls for sobriety, but because a clear mind and a strong body will allow you to more deeply and successfully engage with the treatment process.

Because withdrawal from opioids can be extremely unpleasant, detoxing under medical supervision, perhaps while inpatient at a substance abuse treatment facility, is ideal. Even if you detox on an outpatient basis, a doctor will have you taper off the opiate gradually, to minimize symptoms. They may also prescribe medications to ease you more comfortably into sobriety.

Rehabilitation

Your drug rehab experience will combine a number of different forms of treatment, all designed to address your addiction issues from different angles. Some of these therapies will include:

  • Individual, group and family counseling
  • 12-step meetings like NA (Narcotics Anonymous)
  • Holistic therapies such as yoga, massage, and art therapy
  • Cognitive-behavioral therapy to replace negative thinking and behavior with healthier options
  • Nutrition and fitness interventions
  • Relapse prevention and support

Seek Help Today

No matter how lost you feel inside your addiction, you can find yourself in treatment.

Let us help you get started. Call 800 774 5796(Who Answers?) now, and we will connect you to the best substance abuse care for who you are and who you want to be.